High Surf, Niihau
- When
- January 9, 10:00 PM HST to January 12, 3:00 PM HST
- Where
- Niihau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 22.011, -159.705 (the zone’s center; the record gives no point)
Another swell from the northwest generated surf of 10 to 18 feet along the north- and west-facing shores of Niihau and Kauai, the north-facing shores of Oahu, Molokai, and Maui, and 8 to 12 feet along the west-facing shores of Oahu and Molokai. No significant injuries or property damage were reported.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
Another swell from the northwest generated surf of 10 to 18 feet along the north- and west-facing shores of Niihau and Kauai, the north-facing shores of Oahu, Molokai, and Maui, and 8 to 12 feet along the west-facing shores of Oahu and Molokai. No significant injuries or property damage were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Jan 9, 9:05 PM HST, 55 minutes earlier.
Area Forecast Discussion National Weather Service Honolulu HI 905 PM HST Sat Jan 9 2021 .SYNOPSIS... Heavy showers and thunderstorms associated with an upper disturbance and dissipating front will continue to impact the eastern end of the state into the overnight hours tonight. Conditions will improve Sunday through Monday as light to moderate trade winds briefly return and the upper disturbance weakens and tracks south of the area. Another cold front is forecast to approach and move into the area Tuesday through midweek. && .DISCUSSION... Heavy showers and thunderstorms associated with an upper low closing off over the eastern end of the state and a remnant frontal boundary continue to impact portions of Maui and the Big Island and their surrounding coastal waters this evening. Radar estimated totals depict peak values up to around 3 inches over eastern Maui. Impacted streams across eastern Maui are responding and quickly rising. If this continues into the late evening hours, the main concern will be the potential for flash flooding. Although the boundary layer should stabilize in these areas with the loss of heating through the overnight hours, thunderstorms will remain in the forecast, especially over the waters surrounding the Big Island. For the western end of the state, conditions will remain quiet with mainly spotty windward and mountain showers expected as light trade winds return from east to west. Trade winds will make a brief comeback on Sunday and Monday. A weak surface ridge will become reestablished north of the state as the front near Kauai dissipates. A ridge aloft will build over the northern end of the island chain while an upper-level low develops along the upper trough to the south of the Big Island. As a result, the Big Island could see an enhancement of showers, while the rest of the state experiences a typical trade wind regime with limited showers over mainly windward slopes. Trade winds will break down and shift southerly on Tuesday, potentially followed by a frontal passage late Wednesday and Thursday. Fairly dry conditions are likely on Tuesday and Wednesday ahead of the front. Though there is considerable uncertainty this far out, the GFS and ECMWF show a shallow band of showers reaching Kauai late Wednesday and stalling near Maui as northeasterly trades build on Thursday. Forecast models suggest that another approaching front will disrupt the trades on Friday. && .AVIATION... An upper low pressure system will continue to sag southward and pass over Maui and the Big Island tonight. This feature will bring periods of heavy showers and isolated thunderstorms to mainly east Maui and near the Kona coast. In these areas, expect MVFR and IFR ceilings and visibility to occur associated with this thunderstorm activity. Otherwise, for the remaining islands, expect light winds and isolated showers, mainly along windward coasts and slopes. AIRMET SIERRA remains in effect for Maui above 2500 feet due to mountain obscuration and reduced visibilities from low clouds and showers. AIRMET TANGO remains in effect for all the Hawaiian islands between 25000 and 40000 feet due to tempo moderate turbulence. && .MARINE... A large north-northwest swell associated with a recent hurricane- force low north of the state is nearing its peak at the offshore buoy (51000: N of Maui) early this evening, which is coming in above guidance within the 14-16 second band. Forerunners arrived at the nearshore PacIOOS buoy at Waimea through the late afternoon hours with a quick rising trend depicted around or by sunset through the early evening hours. Expect this trend to continue overnight with a peak occurring over the exposed Hawaiian waters late tonight through the early Sunday morning hours around or by daybreak. Seas will easily exceed the 10 ft advisory level through this time, which will allow the Small Craft Advisory to remain in place through the day Sunday. In addition to the seas, easterly trades are forecast to fill back in across the islands from east to west briefly Sunday through Monday. Wind speeds may reach Small Craft Advisory levels over the typical channel waters around Maui County, south of the Big Island, and Maalaea Bay. The progressive winter-time pattern is progged to continue next week across the northern Pacific with the next cold front approaching and moving into the area Tuesday through midweek. Guidance shows the winds collapsing across the state beginning around Monday night ahead of this front, which will lead to a land and sea breeze regime setting up around the coasts. West winds will precede the front Tuesday night into Wednesday with a shift to the north over the western end of the islands following the front Wednesday into Wednesday night. Long- term guidance shows trades briefly returning Thursday, then collapsing again as another front approaches Friday into the weekend. Surf along north facing shores will continue to quickly ramp up overnight and may near warning levels by or around sunrise Sunday. Will continue to monitor local buoy observations through the night given the aforementioned seas climbing above predicted at the offshore buoys to the north this evening. A downward trend will then follow through the second half of the day Sunday and Sunday night. Expect the active winter mode to continue for exposed north and west facing shores next week with advisory-level surf continuing each day through much of the week. The next long-period swell in the series will arrive out of the north-northwest (330 deg) through the day Monday, peak Monday night, then slowly ease Tuesday and Tuesday night. Surf could briefly dip below advisory levels by Wednesday before the next large north-northwest (330-340 deg) arrives Wednesday night. Guidance shows this source peaking late Thursday and Thursday night around warning levels, which could coincide with the peak monthly tides/water levels. This swell will gradually ease into the weekend. Surf along east facing shores will remain small each day due to the previously discussed pattern with trades being disrupted frequently and the lack of fetch upstream across the eastern Pacific. Surf along south facing shores will remain small into Monday, but could trend up slightly by midweek from recent activity down south out of the Tasman Sea. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Monday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala. High Surf Advisory from midnight tonight to 6 AM HST Monday for Big Island North and East. Small Craft Advisory until 6 AM HST Monday for Maui County Windward Waters-Alenuihaha Channel-Big Island Windward Waters. Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest Waters-Kauai Windward Waters-Oahu Windward Waters-Kaiwi Channel. && DISCUSSION...Gibbs AVIATION...Thomas MARINE...Gibbs
Special Weather Statement
National Weather Service Honolulu HI
529 PM HST Sat Jan 9 2021
HIZ019>022-100430-
Maui Central Valley-Haleakala Summit-Leeward Haleakala-Windward
Haleakala-
529 PM HST Sat Jan 9 2021
...A STRONG THUNDERSTORM WILL AFFECT MAUI IN MAUI COUNTY...
At 528 PM HST, a strong thunderstorm was located 8 miles northeast of
Huelo, or 21 miles east of Kahului, moving southwest at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Kihei, Haliimaile, Pauwela, Kipahulu, Keokea, Makawao, Paia, Makena,
Haiku-Pauwela, Wailea, Huelo, Ulupalakua, Kula, Pukalani, Nahiku,
Kaupo, Hana, Puunene, Kailua and Hookipa Beach Park.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2069 15600 2064 15607 2063 15622 2059 15630
2059 15642 2064 15646 2092 15643 2091 15642
2095 15633 2093 15624 2082 15611 2083 15609
2078 15599
TIME...MOT...LOC 0328Z 030DEG 13KT 2099 15614
KinoSpecial Weather Statement
National Weather Service Honolulu HI
547 PM HST Sat Jan 9 2021
HIZ019>022-100445-
Maui Central Valley-Haleakala Summit-Leeward Haleakala-Windward
Haleakala-
547 PM HST Sat Jan 9 2021
...A STRONG THUNDERSTORM WILL AFFECT MAUI IN MAUI COUNTY...
At 547 PM HST, a strong thunderstorm was located near Keanae, or 21
miles east of Kahului, moving south at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Haliimaile, Pauwela, Keokea, Makawao, Hana, Haiku-Pauwela, Huelo,
Ulupalakua, Kula, Pukalani, Nahiku, Kipahulu, Kaupo, Makena, Wailea,
Hamoa, Kailua, Haleakala National Park and Wailua.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 2064 15607 2063 15622 2059 15630 2058 15637
2061 15644 2094 15634 2095 15633 2093 15624
2082 15611 2083 15609 2079 15599 2072 15598
TIME...MOT...LOC 0347Z 017DEG 10KT 2095 15614
KinoThe national radar mosaic for the moment the first event began.
11 high surf. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaii in 2021Every state in 2021This day in weather historyWarnings in Hawaii, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931664, 931665, 931666, 931667, 931668, 931669, 931670, 931671, 931672, 931673, 931674.